Florida, 2022

Hail in Florida, May 13, 2022

May 13, 2022 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms produce severe hail in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce severe hail in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 13, 1:28 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 13, 1:28 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
228 PM EDT Fri May 13 2022

.DISCUSSION...
A large mid/upper-level low remains over the region this afternoon
while the Florida peninsula sits in between a weak surface trough to
the east and weak high pressure over the Gulf. With this pattern in
place and with sufficient moisture, some shower and thunderstorm
activity has already popped up along the sea breeze boundaries and
these will continue to generally shift inland through the rest of
the evening. Would not be shocked to get an isolated stronger storm
later this evening as the boundaries come together with pretty cold
mid-level temps between about -13 and -14 deg C, but certainly not
expecting anything widespread. Any leftover storms will slowly
dissipate after sunset.

Residual troughing will remain aloft over the region through the
weekend and into early next week, with weak surface high pressure
continuing. Rain chances remain fairly low through this period, but
a few showers and maybe a storm or two will be possible inland.

Zonal flow finally develops mid to late week, with the Atlantic
ridge axis dominant across the central Florida peninsula. Still not
much rain chance, however, with just a few inland showers possible.
Overall, a rather dry and warm period coming up.

&&

.AVIATION...
VFR conditions are expected outside of any thunderstorm activity.
Most of the showers and storms have already moved away from the
immediate coast, so the best chances will remain for KLAL with some
lingering convection possible across southwest Florida. These storms
should generally dissipate within an hour or two after sunset. Winds
become light tonight and then eventually west/northwest Saturday
afternoon.

&&

.MARINE...
No headlines are expected for the next several days. Light winds
each night will increase a bit and become onshore in the afternoon,
but remain below 15 knots. Rain chances remain very low over the
waters.

&&

.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels. No significant fog is expected.

&&

.Preliminary Point Temps/PoPs...
TPA  71  89  73  90 /  10  10  10  10
FMY  68  91  70  91 /  10  10  10  10
GIF  68  92  70  93 /  20  20  30  20
SRQ  67  86  70  87 /   0  10  10  10
BKV  63  89  65  91 /  10  10  10  20
SPG  71  85  74  86 /  10  10  10  10

&&

Sea Breeze Thunderstorm Regime For Today: 1
Sea Breeze Thunderstorm Regime For Tomorrow: 1

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

05/Carlisle

In the hours before

Special weather statement, May 13, 4:20 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
520 PM EDT Fri May 13 2022

FLZ165-265-132200-
Inland Lee FL-Coastal Lee FL-
520 PM EDT Fri May 13 2022

...A strong thunderstorm will impact portions of north central Lee
County through 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lochmoor Waterway Estates, or near Fort Myers. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, McGregor, East Dunbar, Pine Manor, Matlacha,
Matlacha Isles-Matlacha Shores, Palmona Park, Lochmoor Waterway
Estates, Cypress Lake, Villas, Iona, Buckingham, Whiskey Creek, North
Fort Myers, Page Field Airport, Suncoast Estates, Tice, Page Park and
Fort Myers Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2664 8211 2677 8197 2673 8173 2652 8192
TIME...MOT...LOC 2120Z 295DEG 0KT 2664 8191

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 133 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 13, 4:29 PM EST
Where
Lee County, 4.33 mi NNE of Punta Rassa
Measured
1 in hail
Reported by
Social Media
Coordinates
26.570, -81.980

Photos obtained via social media indicate 1-inch diameter hail near Cape Coral.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016570.